Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 79, NWS Flagstaff, AZ

August 18, 2004Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 18, 2004, 2:45 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2004, 2:45 PM MST (21:45 UTC)
Expired
Aug 18, 2004, 3:00 PM MST
In force
15 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 66 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
427 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 182145
SVRFGZ
AZC005-025-182200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST WED AUG 18 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF SEDONA

* UNTIL 300 PM MST

* AT 244 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SEDONA...AND
  MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIG PARK AND VILLAGE AT OAK CREEK BY 250 PM MST

HAIL UP TO 1 INCH IN DIAMETER IS POSSIBLE WITH THIS STORM. IF YOU ARE
IN THE PATH OF THE STORM...TAKE NECESSARY PRECAUTIONS AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 3490 11193 3475 11186 3476 11170 3494 11178

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:15 AM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 18, 9:15 AM MST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
915 AM MST WED AUG 18 2004

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP
TODAY DURING THE LATE MORNING AND AFTERNOON HOURS OVER NORTHERN
ARIZONA. ON THURSDAY...A WEATHER DISTURBANCE WILL MOVE ACROSS
NORTHEAST ARIZONA WITH A CHANCE FOR STRONG THUNDERSTORMS. AREAL
COVERAGE OF THUNDERSTORMS WILL DECREASE ELSEWHERE ON THURSDAY AS
DRIER AIR FILTERS IN FROM THE NORTHWEST. A STORM SYSTEM WILL
DEVELOP OVER THE WESTERN U.S. BY THE MIDDLE OF NEXT WEEK BRINGING
BELOW NORMAL TEMPERATURES AND A CHANCE OF SHOWERS TO THE NORTHLAND.
&&

.DISCUSSION...NORTHERN ARIZONA IS UNDER A NORTHWEST FLOW TODAY ON
THE SOUTHWEST SIDE OF AN UPPER LOW OVER NORTHEAST UTAH. PRECIPITABLE
WATER VALUES CONTINUE A SLOW DECLINE AS THE AIR TO OUR NORTHWEST IS
SLIGHTLY DRIER. HOWEVER...THIS IS BEING OFFSET BY COOLER THAN
AVERAGE TEMPERATURES ALOFT AND STEEP MID LEVEL LAPSE RATES. AN AREA
OF SHOWERS AND THUNDERSTORMS MOVED INTO FAR NORTHERN COCONINO COUNTY
EARLY THIS MORNING INDICATING UPPER LEVEL SUPPORT FROM THE TROUGH.
THESE SHOWERS ARE DISSIPATING AND SHOULD HAVE LITTLE EFFECT ON
CONVECTION LATER TODAY. EXPECTING ANOTHER ACTIVE AFTERNOON WITH
MODIFIED CAPE VALUES AT KFGZ NEAR 800 J/KG. DEEP LAYER MOISTURE OVER
SOUTHERN YAVAPAI COUNTY IS LESS THAN YESTERDAY...AND THIS MAY
DECREASE THE CHANCE OF A REPEAT OF YESTERDAYS FLOODING RAINS IN
THAT AREA. HOWEVER...STEERING FLOW FROM THE NORTHWEST POINTS TO THE
POSSIBILITY OF TRAINING STORMS AGAIN OVER THE NW/SE ORIENTED MTN
RANGES OF YAVAPAI COUNTY. POP GRIDS FOR THIS AFTERNOON LOOK GOOD
WITH 30-40 PERCENT ALL AREAS. TROUGH AXIS WILL MOVE ACROSS FAR
NORTHERN AND NORTHEASTERN AZ LATE TONIGHT THROUGH THURSDAY. THUS
WILL LEAVE POPS IN OVERNIGHT IN THESE AREAS. SPEED AND DIRECTIONAL
SHEAR PROFILES NEAR THE 4-CORNERS THURSDAY AFTERNOON SUGGEST
POSSIBILITY OF ORGANIZED STORMS WITH ISOLATED SEVERE. FRIDAY THROUGH
SUNDAY WILL SHOW A DRYING TREND AS A DRIER SOUTHWEST FLOW DEVELOPS.
WE WILL RETAIN VERY LOW POPS FOR THIS PERIOD FROM THE RIM NORTHWARD
AS MID LEVEL TEMPERATURES REMAIN BELOW AVERAGE FOR THIS TIME OF YEAR.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

JOHNDROW
Hazardous weather outlook, Aug 18, 10:00 AM MST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST WED AUG 18 2004

AZZ004>018-037>040-191400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

THE AIRMASS ACROSS NORTHERN ARIZONA REMAINS UNSTABLE THIS MORNING. AS A
RESULT...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP OVER
THE HIGHER TERRAIN AFTER 11 AM MST. STORMS WILL MOVE INTO THE VALLEY
LOCATIONS DURING THE AFTERNOON. A FEW OF THE STORMS TODAY WILL HAVE
HAIL NEAR ONE HALF INCH IN DIAMETER AND VERY HEAVY RAIN. THERE IS
ALSO A THREAT OF TRAINING STORMS OVER YAVAPAI COUNTY THIS
AFTERNOON WITH HEAVY RAINFALL AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEATHER DISTURBANCE WILL MOVE ACROSS NORTHERN NAVAJO AND APACHE
COUNTIES THURSDAY. THIS WILL ENHANCE THUNDERSTORM CHANCES IN THIS
AREA...WITH A THREAT FOR A FEW SEVERE STORMS IN THE AFTERNOON. AREAL
COVERAGE OF THUNDERSTORMS IS EXPECTED TO DECREASE ELSEWHERE ON
THURSDAY.  THE FLOW ALOFT WILL TURN TO A DRIER WESTERLY DIRECTION
FOR FRIDAY THROUGH THE WEEKEND. ISOLATED THUNDERSTORMS ARE STILL
POSSIBLE DURING THIS TIME BUT MOST LOCATIONS WILL REMAIN DRY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 11:29 AM MSTSevere Thunderstorm WarningFGZCoconino31 min
Aug 18, 11:33 AM MSTSevere Thunderstorm WarningFGZCoconino27 min
Aug 18, 11:51 AM MSTSevere Thunderstorm WarningFGZCoconino24 min
Aug 18, 1:36 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo24 min
Aug 18, 1:41 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai34 min
Aug 18, 1:47 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai28 min
Aug 18, 1:53 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai22 min
Aug 18, 2:01 PM MSTSevere Thunderstorm WarningFGZCoconino29 min
Aug 18, 2:05 PM MSTSevere Thunderstorm WarningFGZCoconino25 min
Aug 18, 2:15 PM MSTSevere Thunderstorm WarningFGZYavapai30 min
Aug 18, 2:52 PM MSTTornado WarningFGZCoconino, Yavapai23 min
Aug 18, 3:19 PM MSTSevere Thunderstorm WarningFGZCoconino26 min
Aug 18, 4:07 PM MSTSevere Thunderstorm WarningFGZGila23 min
Aug 18, 4:12 PM MSTSevere Thunderstorm WarningFGZYavapai33 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.